MAUDE Adverse Event Report: LIVANOVA CANADA CORP MITROFLOW LXA AORTIC PERICARDIAL HEART VALVE; TISSUE HEART VALVE

LIVANOVA CANADA CORP MITROFLOW LXA AORTIC PERICARDIAL HEART VALVE; TISSUE HEART VALVE
Model Number LXA27
Medical Device Problem Code Appropriate Device Problem Term/Code Not Available (3191)
Health Effect - Clinical Code No Information (3190)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The manufacturing and material records for the mitroflow bioprosthetic pericardial heart valve, model # lxa27, s/n # (b)(4), as they pertain to the reported event, were retrieved and reviewed by quality engineering at livanova (b)(4) corp.The results confirmed that this valve satisfied all material, visual, and performance standards required for a lxa27 mitroflow aortic pericardial heart valve at the time of manufacture and release.Gross examination of the returned valve revealed that the dacron surrounding the stent was partly removed due to the use of a cautery device.The leaflets of the valve were rigid, and organic material was present on one leaflet.Traces of pannus were visible on both the inflow and outflow sides of the valve.
 
Event or Problem Description
A mitroflow lxa27 was implanted on (b)(6) 2014.The valve was explanted approximately 4 years later.The reason for explant was not provided.
 
Additional Manufacturer Narrative
X-ray analysis of the returned device showed large intrinsic calcifications.Visual examination revealed pannus on the inflow side that protruded 2-3 mm into the lumen, narrowing the annulus.Reddish areas due to coagulated blood entrapment were visible on all surfaces.Whitish areas due to tissue alterations were visible on both prosthetic sides.Folds due to altered movement of the prosthesis were present in all leaflets.Small thrombus depositions were visible on the outflow side of one leaflet, and on all inflow surfaces.Histological analysis confirmed that the pericardium was thickened due to large intrinsic and vegetating calcifications.The collagen bundles were disrupted, defibrated and homogenated and showed a bubbly aspect.Cholesterol clefts were detected on one leaflet.Inflammatory cells were present on two leaflets.Bacteria was not detected with gram staining.There was no evidence of endocarditis.Based on the investigations performed, leaflet calcification and pannus overgrowth into the lumen contributed to valve stenosis.Histological analysis showed the present of lipid infiltration (cholesterol clefts) in the pericardial tissue.The lipid infiltration may contribute to localized leaflet stiffness.It is possible that the patient's clinical history and risk factors contributed to the cuspal calcification and stiffening observed in the valve; however, as limited clinical history was provided, this cannot be confirmed.As reported in the scientific literature, structural dysfunction is the major cause of bioprosthetic heart valve failure.As such, the reported event is a known inherent risk of the procedure.

Brand Name
MITROFLOW LXA AORTIC PERICARDIAL HEART VALVE
Common Device Name
TISSUE HEART VALVE
Manufacturer (Section D)
LIVANOVA CANADA CORP
5005 north fraser way
burnaby, bc V5J5M 1
CA  V5J5M1
MDR Report Key7760172
Report Number3004478276-2018-00272
Device Sequence Number16592889
Product Code LWR
UDI-Device Identifier00896208000139
UDI-Public(01)00896208000139(240)LXA27(17)140507
Combination Product (Y/N)N
Initial Reporter StateAK
Initial Reporter CountryUS
PMA/510(K) Number
P060038
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/23/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/30/2014
Device Model NumberLXA27
Device Catalogue NumberLXA27
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/13/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 07/10/2018
Supplement Date Received by Manufacturer08/20/2018
Initial Report FDA Received Date08/07/2018
Supplement Report FDA Received Date08/23/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age58 YR